i have been on venlafaxine for over 4 years.my hair has been falling out for some time, blood tests clear.hair getting finer and drier all the time and continues to fall out. scalp is itchy. I always had very thick hair until i began this medication. I am 71 years old.
I am sorry this is happening.
Unfortunately your medication could be the culprit here. Here is one case report of hair loss due to Prozac and Effexor.
It seems that hair loss could be a rare side effect.
You definitely want to speak to your doctor about this and see if there is any connection between your hair loss and your medication.
Thank you for your question.
I was on Effexor XR for many years without hair loss until the insurance company made me switch to the generic: Venlafaxine HCL ER. Since I switched (Over a year now) my hair has been falling out and I just descovered two bald spots on the crown of my head. I never tied the switch in meds to my hair loss until all blood tests were good, no tyroid problem and no autoimmune problems. It started to make me suspect the change from the name brand to the generic.
In no way am I an expert, In fact I am battling with the insurance company now. I took it upon myself to study the two medications and look at there make-ups. The active ingrediant is the same but the "in-active" ingrediants are quite different. Ther are 7 ingrediants in the Effexor and 20 ingrediants in the generic. I was a little horified at the difference. Apparently generics sometime use less quality of "in-active" ingrediants which makes the medication cheaper!
Some of the suspect ingrediants in Venlafaxine HCL ER: Povidone, Crospovidone, Sodium Lauryl Dioxide (SLS), FD&C Red no.40 Aluminum Lake, Polyrthylene Glycol and Polyvinyl Alchohol to name a few of the ingrediants that can cause allergies. I have always had dry skin ever since I was a baby, have to use special soaps and shampoo as well as special laundry detergient. I beleive these so called "inactive ingredients" could be the cause of my hair loss.
If I were you I would make sure that you are not allergic to any of the fillers in Venlafaxine. Have you ever been on the name brand one Effexor first. I hope to get my current doctor to push this issue through my insurance and see if the hair loss stops. It would be interesting to find out if anyone else has had the same problem with the generic that I have had. I hope to update this with good news soon. Hopefully when I switch back to the name brand: Effexor XR.
FUNNY ENOUGH I HAVE. I USE TO TAKE THE EFFEXOR (NOT GENERIC VERSION) WITH NO SIDE EFFECTS.SINCE I HAVE STARTED ON THE GENERIC MY THICK LONG HAIR IS FALLING OUT SIGNIFCANTLY THAT PEOPLE ARE NOTICING. aLSO I USED TO HAVE VERY CURLY HAIR ALMOST AFRO, THAT IS NOW GOING STRAIGHT. nOT SURE HOW THAT IS HAPPENING.